Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
NicoletteCB

How *much* Does Accutane Effect The Brain?

Recommended Posts

Hi everyone, I'm new here and I hope this post isn't too long but anyone who can offer me some solace and good information would be much appreciated, thank you so much.

I'm a 16 year old girl and have been put on a 40 mg dosage of Accutane and read online that Accutane can cause cell death in the frontal cortex of the brain, hypothalamus, and also the hippocampus.

I know that some of the functionings of sexual orientation is controlled in the hypothalamus and I'm just deathly afraid that something is going to happen to my sexual orientation or I'm going to change or something. I know this sounds so stupid and absurd but just to quickly put things into perspective I'm gay and have OCD and I constantly worry about my sexual orientation changing and it's terrifying.

I will be getting on medication for my mental disorder soon and I go to a therapist and I know most of the risks of taking Accutane it's just it's the possible effects on the brain that make me paranoid all the time when taking this medication.

I'm not sure if anybody on here will understand my fear since it is silly sounding but I hope someone can shed some life on what Accutane specifically effects because on Wikipedia all it really says is that it causes cell death but it doesn't go into light on it much.

Once again I know this is stupid and I don't want to scare anyone else who is thinking of or taking this I do get really paranoid because of my OCD and I'm just looking for some information.

Thank you!

Share this post


Link to post
Share on other sites

Your fears aren't stupid! You are allowed to be afraid of something and want answers, that is a very good thing! Looking for answers is a very good idea, and it's important to be well informed. However, wikipedia is not the best place to find those answers. I have read in legitimately sourced texts that accutane may cause cell-death in the hippocampal region of the brain in mice, and may reduce orbitofrontal cortex cell metabolism. Now, in terms of the orbitofrontal cortex, this reduction in metabolism in the frontal cortex did not change the behavior or self-reported mental state of the patients in the study. I recommend using Google Scholar and read original-sources for this kind of information.

In terms of the reported cell-death of the hippocampal regions, this may be true (for mice). However, research neurologists have done numerous studies showing that the hippocampal region (as well as other important parts of the limbic system, possibly including the hypothalamus) exhibits neuro-genesis throughout the lifespan, meaning the cells of your brain in this region (and possibly others, this has yet to be confirmed) are not finite, and are completely replaceable. Even if isotretinoin affected this brain region enough to affect something like your sexual orientation through cell-death, these cells do regenerate!

Additionally, sexual orientation is determined by numerous factors beyond your hypothalamus. Prenatal environments, genetics, environmental factors, the preferences you have developed through your natural psychological growth, (and many other factors) determine your sexual orientation. Granted, I have not done the research - but I don't think there are any documented cases of individuals changing sexual orientation after using accutane. However, I urge you to do your own research, it will make you feel better!

I have been on accutane now for 6 months. My sexual functioning or preferences have not been affected. Additionally, I do not feel my personality or cognitive functioning has changed (I have become more self-confident and less anxious in public though!). I hope this answers your questions.

Share this post


Link to post
Share on other sites

Hi everyone, I'm new here and I hope this post isn't too long but anyone who can offer me some solace and good information would be much appreciated, thank you so much.

I'm a 16 year old girl and have been put on a 40 mg dosage of Accutane and read online that Accutane can cause cell death in the frontal cortex of the brain, hypothalamus, and also the hippocampus.

I know that some of the functionings of sexual orientation is controlled in the hypothalamus and I'm just deathly afraid that something is going to happen to my sexual orientation or I'm going to change or something. I know this sounds so stupid and absurd but just to quickly put things into perspective I'm gay and have OCD and I constantly worry about my sexual orientation changing and it's terrifying.

I will be getting on medication for my mental disorder soon and I go to a therapist and I know most of the risks of taking Accutane it's just it's the possible effects on the brain that make me paranoid all the time when taking this medication.

I'm not sure if anybody on here will understand my fear since it is silly sounding but I hope someone can shed some life on what Accutane specifically effects because on Wikipedia all it really says is that it causes cell death but it doesn't go into light on it much.

Once again I know this is stupid and I don't want to scare anyone else who is thinking of or taking this I do get really paranoid because of my OCD and I'm just looking for some information.

Thank you!

Also - I wanted to say - it might make you feel better to get approval from your therapist (or at least inform him/her) of your decision to take accutane. This way, your therapist can keep track of your progress and note any alarming changes in your obsessive thinking or your compulsive behavior that may warrant discontinuing accutane. I did this with my psychiatrist during my accutane course, and I think it really put my mind at ease knowing an expert was keeping track of my mental health while on accutane.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×